Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

August 3, 2012Reno County, Rice County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 3, 2012, 11:41 PM CDT for Reno County, Rice County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 11:41 PM CDT (04:41 UTC)
Expired
Aug 4, 2012, 12:30 AM CDT
In force
49 min
Issued by
NWS Wichita, KS

Counties Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3101 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WWUS83 KICT 040441
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT FRI AUG 3 2012

KSZ050-051-067-040530-
MCPHERSON-RENO-RICE-
1141 PM CDT FRI AUG 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON...RENO AND RICE COUNTIES...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING STRONG THUNDERSTORMS WITH OUTFLOW WINDS ALONG A LINE 
EXTENDING FROM ALDEN TO PRETTY PRAIRIE...AND MOVING EAST AT 30 MPH.

WINDS TO 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3838 9845 3839 9771 3774 9771 3775 9813
      3773 9814 3775 9814 3775 9844
TIME...MOT...LOC 0440Z 267DEG 28KT 3828 9820 3781 9801

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:40 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 3, 10:40 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT FRI AUG 3 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A AREA OF THUNDERSTORMS AND SHOWERS WILL MOVE EASTWARD INTO SOUTH
CENTRAL KANSAS AFTER MIDNIGHT...HOWEVER CLOUD BASES WILL REMAIN
QUITE HIGH AND ABOVE MVFR CATEGORY. SOUTHEAST WINDS WILL
GRADUALLY SWITCH TO THE SOUTHWEST AHEAD OF SOUTHWARD MOVING COLD
FRONT ON SATURDAY. THE FRONT IS EXPECTED TO MOVE INTO CENTRAL
KANSAS IN THE MORNING THEN INTO SOUTHERN KANSAS LATER IN THE
AFTERNOON. SCATTERED SHOWERS/STORMS WILL DEVELOP ALONG THE FRONT
WITH A FEW STRONG STORMS POSSIBLE.

JAKUB

&&

PREV DISCUSSION... /ISSUED 322 PM CDT FRI AUG 3 2012/

FORECAST CHALLENGES...CONVECTIVE CHANCES/TRENDS AND FRONTAL TIMING
ON SATURDAY.

TONIGHT-SATURDAY
THE REMNANT MESOSCALE VORTICITY (MCV) CONTINUES TO PUSH FROM
EASTERN KANSAS INTO WESTERN MISSOURI THIS AFTERNOON...AS SOME
WEAK/ELEVATED CONVECTION FESTERS JUST SOUTH OF THE KANSAS BORDER
TO THE NORTH OF THE QUASI-STATIONARY SURFACE FRONT. WHILE AN
ISOLATED STORM OR TWO IS POSSIBLE FOR THE SOUTHERN ROW OF COUNTIES
UNTIL EARLY THIS EVENING...THE RELATIVELY BETTER CHANCES LOOK TO
ARRIVE LATER TONIGHT WITH THE APPROACH OF THE STRONGER COLD FRONT
DROPPING SOUTH FROM THE ROCKIES AND NORTHERN HIGH PLAINS. SOME
PRE-FRONTAL CONVECTION IS ALSO EXPECTED ACROSS THE CENTRAL HIGH
PLAINS...WHICH COULD ALSO AFFECT CENTRAL KANSAS LATER TONIGHT.

THE MODEL TRENDS CONTINUE TO ADVERTISE A FASTER FRONTAL PASSAGE ON
SATURDAY...WHICH WILL BRING WELCOME COOLING A BIT QUICKER ACROSS
CENTRAL KANSAS. THE LATEST MODEL AND FORECAST CONSENSUS WOULD ALSO
SUGGEST THAT THE WICHITA AREA MAY JUST BRIEFLY TOUCH THE CENTURY
MARKS BY EARLY AFTERNOON BEFORE RELIEF ARRIVES DURING THE LATE
AFTERNOON. SOMEWHAT HIGHER CONFIDENCE REMAINS FOR ONE MORE DAY OF
OPPRESSIVE HEAT FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL
AND SOUTHEAST KANSAS...SO WILL EXTEND THE EXCESSIVE HEAT WARNING
FOR THE FAR SOUTHERN AND EASTERN FORECAST AREA THROUGH SATURDAY
EARLY EVENING. WHILE PRECIP CHANCES LOOK RELATIVELY BETTER THAN
THEY HAVE IN SOME TIME...WEAK TO MODEST FRONTAL CONVERGENCE WILL
PROBABLY ONLY LEAD TO ISOLATED TO WIDELY SCATTERED STORMS ALONG
THE SURFACE FRONT ON SATURDAY AFTERNOON. A NARROW SWATH OF POST-
FRONTAL CONVECTION IS ALSO EXPECTED WHICH MAY ALLOW CONVECTION
AND CHANCES FOR WELCOME RAIN TO FESTER ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THROUGH SATURDAY EVENING.

SUNDAY-MONDAY
DESPITE THE NEED FOR RAINFALL...TEMPERATURES WILL BE MUCH MORE
TOLERABLE TO CLOSE OUT THE WEEKEND AND INTO EARLY NEXT WEEK. THE
DRY LOW LEVEL AIRMASS WILL ALLOW FOR QUICKER MODIFICATION OF THE
MODEST COOLING...SO MAXS ARE STILL EXPECTED TO CLIMB SLIGHTLY
ABOVE SEASONAL CLIMO THOUGH REMAINING BELOW THE CENTURY MARK.

TUESDAY-FRIDAY
LITTLE CHANGE TO THE GOING FORECAST IS EXPECTED IN THE OUTER
PERIODS THROUGH MUCH OF NEXT WEEK. THE MEDIUM RANGE CONSENSUS
STILL SUPPORTS BUILDING THE UPPER RIDGE FURTHER WEST ACROSS THE
ROCKIES WITH WEAK NORTHERLY FLOW ALOFT ACROSS THE PLAINS. THIS
SHOULD MITIGATE THE RETURN OF THE OPPRESSIVE HEAT ACROSS THE
AREA...THOUGH TEMPERATURES WILL CONTINUE TO AVERAGE ABOVE
SEASONAL CLIMO. CONFIDENCE ON PRECIP CHANCES IS FAIRLY LOW WITH
REGARD TO DAILY TRENDS. THERE IS SOME POTENTIAL FOR WEAK UPPER
DISTURBANCES TO RIPPLE ACROSS THE AREA WHICH COULD INTERACT WITH
SOME ELEVATED MOISTURE RETURN/WARM ADVECTION FROM MONDAY NIGHT
THROUGH THE MID-WEEK PERIOD. FOR NOW WILL NOT MAKE ANY CHANGES
TO THE POP FORECAST IN THESE PERIODS UNTIL CONFIDENCE ON DAILY
TRENDS BECOMES MORE EVIDENT.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MCV OVER EASTERN KS WILL CONTINUE TO MOVE EASTWARD INTO MISSOURI
LATER THIS AFTERNOON...WITH SHOWERS/T-STORMS DIMINISHING IN
SOUTHEAST KS. FLOW WILL BECOME LIGHT SOUTH-SOUTHEASTERLY TONIGHT
AHEAD OF APPROACHING COLD FRONT. ALTHOUGH MODELS WERE IN GOOD
AGREEMENT ON FRONTAL TIMING...USED THE NAM FOR ITS STRONGER WIND
GUSTS FROM NORTH BEHIND FROPA. FRONT SHOULD MOVE THROUGH CENTRAL
KS SATURDAY MORNING...AND SOUTH CENTRAL AND SOUTHEAST KS SATURDAY
PM/EVE. THUNDERSTORMS...AT LEAST A SCATTERED LINEAR
COVERAGE...APPEAR POSSIBLE WITH THE FRONTAL PASSAGE PARTICULARLY
SATURDAY PM/EVE AS STRONG HEATING DEVELOPS AHEAD OF IT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  99  68  94 /  30  20  20  10
HUTCHINSON      75  95  65  92 /  40  30  20   0
NEWTON          76  96  65  92 /  30  30  20   0
ELDORADO        77  98  67  94 /  20  30  20  10
WINFIELD-KWLD   78 106  69  95 /  20  20  30  10
RUSSELL         72  88  62  91 /  30  30  10   0
GREAT BEND      73  89  64  91 /  40  30  10   0
SALINA          75  91  63  91 /  20  30  10   0
MCPHERSON       74  94  64  92 /  30  30  20   0
COFFEYVILLE     79 108  70  97 /  10  20  40  10
CHANUTE         77 103  69  94 /  10  20  30  10
IOLA            77 100  68  93 /  10  30  30  10
PARSONS-KPPF    78 106  70  95 /  10  20  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KSZ091>096-
098>100.

&&
Hazardous weather outlook, Aug 3, 8:32 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT FRI AUG 3 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
832 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER
MIDNIGHT ACROSS CENTRAL KANSAS. A LOCALLY STRONG STORM WITH WIND
GUSTS TO 50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ONE MORE DAY OF OPPRESSIVE HEAT IS EXPECTED ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY...MAINLY FOR THE
COUNTIES WHICH BORDER OKLAHOMA. HEAT INDICES ON SATURDAY AFTERNOON
ARE EXPECTED TO RANGE FROM 104 TO 108 DEGREES. PLEASE REFER TO THE
EXCESSIVE HEAT WARNING FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY ACROSS THE ENTIRE
AREA AS A COLD FRONT PUSHES SOUTH ACROSS KANSAS. CHANCES FOR
STORMS WILL LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS INTO
SATURDAY NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE.

PERIODIC CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY
NIGHT THROUGH WEDNESDAY NIGHT...WITH A FEW STRONG STORMS POSSIBLE.

HEAT INDICES MAY APPROACH 100 DEGREES AT TIMES DURING THE
AFTERNOON HOURS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 3, 10:52 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1052 PM CDT FRI AUG 3 2012

KSZ047-050-067-040430-
BARTON-RENO-RICE-
1052 PM CDT FRI AUG 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...RENO AND RICE COUNTIES...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING THUNDERSTORMS WITH STRONG OUTFLOW WINDS ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF LARNED TO 5 MILES NORTH OF ST. JOHN
TO IUKA...AND MOVING NORTHEAST AT 45 MPH.

WINDS TO 45 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3850 9901 3851 9794 3773 9794 3774 9845
      3824 9847 3825 9848 3827 9902
TIME...MOT...LOC 0351Z 239DEG 38KT 3831 9910 3809 9872
          3779 9872
Special weather statement, Aug 3, 11:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT FRI AUG 3 2012

KSZ050-051-067-040530-
MCPHERSON-RENO-RICE-
1141 PM CDT FRI AUG 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON...RENO AND RICE COUNTIES...

AT 1135 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS WITH OUTFLOW WINDS ALONG A LINE
EXTENDING FROM ALDEN TO PRETTY PRAIRIE...AND MOVING EAST AT 30 MPH.

WINDS TO 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

&&

LAT...LON 3838 9845 3839 9771 3774 9771 3775 9813
      3773 9814 3775 9814 3775 9844
TIME...MOT...LOC 0440Z 267DEG 28KT 3828 9820 3781 9801

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:27 PM CDTExcessive Heat WarningICTChautauqua, Cowley, Elk, Harper, Labette, Montgomery and 3 more23 hr
Aug 3, 10:52 PM CDTSpecial Weather StatementICTBarton, Reno, Rice38 min
Aug 4, 12:08 AM CDTSpecial Weather StatementICTHarvey, Sedgwick37 min
Aug 4, 1:04 AM CDTSpecial Weather StatementICTMarion41 min
Aug 4, 4:44 PM CDTSpecial Weather StatementICTLabette31 min
Aug 4, 5:13 PM CDTSpecial Weather StatementICTLabette32 min
Aug 4, 6:21 PM CDTSpecial Weather StatementICTLabette39 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.